Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 30, NWS Salt Lake City, UT

July 10, 2006Carbon County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 10, 2006, 4:31 PM MDT for Carbon County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2006, 4:31 PM MDT (22:31 UTC)
Expired
Jul 10, 2006, 5:00 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Carbon County, UT

The radar

The Grand Junction radar (KGJX), 214 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 102231
SVRSLC
UTC007-102300-
/O.NEW.KSLC.SV.W.0030.060710T2231Z-060710T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
431 PM MDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CARBON COUNTY IN UTAH...

* UNTIL 500 PM MDT.

* AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WELLINGTON...OR
  ABOUT NEAR PRICE...AND WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNNYSIDE AND EAST CARBON AROUND 450 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3963 11079 3951 11079 3948 11033 3969 11033

$$

TARDY
1 follow-up statement
000 
WWUS55 KSLC 102250
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT MON JUL 10 2006

UTC007-102300-
/O.CON.KSLC.SV.W.0030.000000T0000Z-060710T2300Z/
CARBON UT-
450 PM MDT MON JUL 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL CARBON COUNTY...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES EAST
OF WELLINGTON...OR ABOUT 14 MILES SOUTHEAST OF PRICE...MOVING EAST AT
20 MPH.

THIS STORM IS CAPABLE OF LARGE HAIL AND STRONG WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNNYSIDE AND 6 MILES SOUTHWEST OF EAST CARBON BY 500 PM MDT

LAT...LON 3963 11079 3951 11079 3948 11033 3969 11033

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:50 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 10, 2:50 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT MON JUL 10 2006

.SYNOPSIS...WEAK DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE REGION
TODAY THROUGH TUESDAY. THE AIRMASS WILL SLOWLY DRY AND WARM UP
BY MID WEEK.

&&

.DISCUSSION...ANOTHER ACTIVE CONVECTION DAY OVER THE FORECAST AREA.
WELL DEFINED SHORT WAVE TROUGH EXTENDS FROM WESTERN WYOMING AND BACK
TO THE SOUTHWEST ACROSS SLC THIS HOUR AND INTO SOUTHEAST NEVADA.
SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING PAST COUPLE HOURS ALONG
THE IDAHO BORDER AND ISOLATED STRONG CELLS IN SOUTHWEST WYOMING AND
SOUTHWEST OF SLC OVER THE STANSBURY AND TINTIC MOUNTAINS EAST ACROSS
THE WASATCH PLATEAU AND SOUTHERN UINTAS. STRONGEST CELL MOVING
SOUTHEAST OF DUCHESNE. THIS WILL BE THE SEVERE WEATHER THREAT NEXT
FEW HOURS AND SOUTH INTO CASTLE COUNTRY AND SAN RAFAEL SWELL AS THE
LEADING UPPER TROUGH AXIS CROSSES THIS AFTERNOON. ACROSS CENTRAL AND
SOUTHERN UTAH...EARLIER DECK OF MID LEVEL CLOUDS AND LIGHT SHOWERS
HAS DEVELOPED ORGANIZED STRONGER CONVECTION ON THE NORTH AND WEST
SIDE HAVE BEEN PRODUCING HEAVY RAIN AND ARE VERY SLOW MOVING. STRONG
WEST FLOW IN THE NORTH HAS BEEN MOVING CELLS A LITTLE FASTER EAST.

ALL THIS ACTIVITY GETTING A KICK FROM SHORT WAVE LIFTING INTO FAR
NORTHWEST IDAHO AND MONTANA WITH THE TAIL OF THIS TROUGH EXTENDING
SOUTHWEST ACROSS SOUTHERN IDAHO AND NORTHERN NEVADA. SUBSIDENCE WILL
TAKE OVER AROUND THE GSL BASIN NEXT COUPLE HOURS WITH FLOW VEERING
TO NORTHWEST ALOFT...BUT THE TAIL OF THE NEXT WAVE WILL DROP ACROSS
NORTHERN UTAH LATE THIS EVENING WHICH BACKS THE FLOW AGAIN...KEEPING
SCATTERED CONVECTION OVER NORTHERN UTAH AFTER PEAK HEATING.
CONVECTION ALONG THE IDAHO BORDER HILLS IS QUITE ORGANIZED WITH THIS
LINEAR ORIENTED SYNOPTIC LIFT. IN SOUTHWEST UTAH 18Z NAM-WRF
STILL DEPICTS A DEFORMATION AXIS AND WEAK MID LEVEL CIRCULATION TO
LINGER OVERNIGHT. EXPECT THE THERMAL SURFACE TROUGH OVER THE WEST
DESERTS INTO SOUTHWEST UTAH TO BECOME INCREASINGLY ACTIVE THIS
AFTERNOON AND FOR ORGANIZED CONVECTION TO LAST INTO THE EVENING WITH
MARGINAL SYNOPTIC SUPPORT IN THE OVERNIGHT HOURS.

18Z NAM-WRF AND 12Z GFS KEEP A WEAK MID LEVEL CONFLUENT AREA OVER
SOUTH CENTRAL UTAH ON TUESDAY WITH A WEAK CIRCULATION MOVING EAST.
THIS WILL BE THE FOCUS OF CONVECTION IN THE SOUTH AND CENTRAL AREA.
MEANWHILE THE WEST SIDE OF THIS DISTURBANCE WILL BOW NORTH INTO
NORTHWEST UTAH AND SPREAD HIGH PRECIPITABLE WATER AXIS BACK INTO THE
NORTHWEST. SCATTERED TO NUMEROUS CONVECTION WILL OCCUR IN THE
NORTHWEST WITH A GOOD CHANCE CELLS FROM THE DESERTS AND OQUIRRHS
WILL SPREAD INTO THE WASATCH FRONT/GSL. AIR MASS WARMS SLIGHTLY BUT
AFTERNOON CLOUD COVER AND ANVIL MAY HOLD TEMPS DOWN IN PARTS OF THE
REGION. CONVECTION WILL CONTINUE INTO THE EVENING...WITH STILL A
THREAT FOR LOCALLY HEAVY RAIN ON TUESDAY WITH GENERALLY 10 KNOTS OF
STEERING WESTERLY FLOW OVER THE MIDDLE OF UTAH. NVA SUBSIDENCE
SPREADS IN FROM THE WEST LATER TUESDAY NIGHT. THIS IS FORECAST TO
BRING THE DRYING OVER MOST OF NORTHERN UTAH ON WEDNESDAY WHILE
ENOUGH MOISTURE REMAINS IN CENTRAL AND SOUTHERN UTAH FOR AT LEAST
TERRAIN DRIVEN CONVECTION WEDNESDAY AFTERNOON. AIR MASS WARMS ABOUT
ANOTHER DEGREE CELSIUS.

MEAN FLOW STARTS TO BACK ON THURSDAY PER MODELS...WITH THE NAM-WRF
FASTER THAN THE LATEST GFS RUNS. THIS BRINGS THE 17C ISOTHERM AT 700
MB INTO NORTHERN UTAH AND WILL ALLOW MARGINAL BUT SUFFICIENT
MOISTURE TO PERSIST OVER SOUTHERN UTAH AND POSSIBLE INCREASE INTO
FRIDAY...SO KEPT PRECIP CHANCES IN GRIDS OVER CENTRAL AND SOUTHERN
AREAS. 594 DAM HEIGHTS STILL PROGGED TO SET UP OVER THE GREAT BASIN
AND WEAK FLOW FOR THE WEEKEND WHICH WILL LEAD TO DIURNAL CONVECTION
IN STEEP LAPSE RATES AND SUFFICIENT MOISTURE AND HOT AFTERNOON
TEMPERATURES. POTENTIAL FOR 100F AT SLC. MORE SIGNIFICANT MONSOON
SURGE LIKELY TO BE LET INTO UTAH GIVEN POSITION OF THE UPPER
HIGH...HOWEVER IF IT BUILDS TO FAR WEST THIS MAY DELAY THE DEEPER
MOISTURE BUT SUSTAIN VERY HOT TEMPERATURES INTO MONDAY.

&&

.AVIATION...STORMS MOVING ALONG THE SOUTHERN PART OF THE VALLEY
COULD SWITCH WINDS BRIEFLY SOUTH FOR UP TO TWO HOURS...BUT NOT
ENOUGH RAIN-COOLED AIR IS PRESENT WITH THESE STORMS TO KEEP THE FLOW
OUT OF THE SOUTH. THERE IS A 20 PERCENT CHANCE THAT THE KSLC AREA
MAY SEE A THUNDERSTORM THAT ARRIVES OFF OF THE OQUIRRH MOUNTAINS
THROUGH 22Z. ANY OUTFLOW WINDS SHOULD BE OUT OF THE SOUTHWEST TO
WEST. VFR CONDITION SHOULD PERSIST THOUGH.

&&

.FIRE WEATHER...MOISTURE REMAINS OVER SOUTHERN AND EASTERN UTAH FOR A
CHANCE OF WETTING RAINS THROUGH THIS EVENING. DRIER AIRMASS OVER THE
NORTH SHOWING AN INCREASE IN MOISTURE WITH SHOWERS AND THUNDERSTORMS
NOW DEVELOPING ALONG THE UTAH-IDAHO BORDER AND OVER THE MOUNTAIN
RANGES OF NORTHERN UTAH. AS A RESULT...COULD SEE WETTING RAINS OVER
THE NORTHWEST THROUGH THIS EVENING AS WELL. DRYING TREND FOR
TOMORROW WILL BE A BIT OF A MISNOMER AS SHORT WAVES WILL CONTINUE TO
PRODUCE AFTERNOON AND EVENING CONVECTION ACROSS MUCH OF THE STATE.
WINDS ARE STILL EXPECTED TO INCREASE OUT OF THE SOUTHWEST AND
HUMIDITIES WILL BE LOW...HOWEVER CRITICAL FIRE WEATHER CONDITIONS
WILL BE BORDERLINE AT BEST FOR WEDNESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

TARDY

AVIATION...HALL
FIRE WEATHER...YOUNG
Hazardous weather outlook, Jul 10, 5:00 AM MDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT MON JUL 10 2006

UTZ001>021-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
500 AM MDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TODAY AND
THIS EVENING OVER MUCH OF EASTERN AND SOUTHERN UTAH AND UINTA COUNTY
WYOMING. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND WITH GRADUALLY RISING TEMPERATURES IS EXPECTED
THROUGH THURSDAY. LOWER HUMIDITY...INCREASING AFTERNOON WINDS AND
ISOLATED DRY LIGHTNING WILL INCREASE THE FIRE RISK...ESPECIALLY
WEDNESDAY AND THURSDAY. MOISTURE WILL BEGIN TO RETURN FROM THE SOUTH
FRIDAY BUT THE STORMS THAT DEVELOP WILL STILL BE ON THE DRY SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:19 PM MDTSevere Thunderstorm WarningSLCDuchesne26 min
Jul 10, 2:54 PM MDTSevere Thunderstorm WarningSLCEmery36 min
Jul 10, 5:00 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery30 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.